Alert archive / Louisiana / Flash Flood Warnings in 2017
Flash Flood Warning 39, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at Oct 2, 2017, 12:09 PM CDT for Jefferson Parish, Orleans Parish, Saint Bernard Parish, Louisiana. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 2, 2017, 12:09 PM CDT (17:09 UTC)
- Expired
- Oct 2, 2017, 4:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jefferson Parish, LA, Orleans Parish, LA, Saint Bernard Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 2, 12:15 PM CDT | FLASH FLOOD | New Orleans, LA | MEDIA REPORT CARS STALLED IN WATER AT UNDERPASS NEAR PARIS AVE AND GENTILLY BLVD |
| Oct 2, 12:30 PM CDT | FLASH FLOOD | Metairie, LA | WATER OVER VETERANS BLVD AT THE CAUSEWAY BLVD OVERPASS. SEVERAL OTHER STREETS NOT PASSABLE IN METAIRIE. |
| Oct 2, 1:00 PM CDT | FLASH FLOOD | New Orleans, LA | MEDIA REPORT CARS STALLED IN WATER AT CANAL BLVD UNDERPASS AT NEAR HOMEDALE ST |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 5.2 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -344 J/kg
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
369
WGUS54 KLIX 021709
FFWLIX
LAC051-071-087-022015-
/O.NEW.KLIX.FF.W.0039.171002T1709Z-171002T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
1209 PM CDT MON OCT 2 2017
The National Weather Service in New Orleans has issued a
* Flash Flood Warning for...
Northwestern St. Bernard Parish in southeastern Louisiana...
Southwestern Orleans Parish in southeastern Louisiana...
North central Jefferson Parish in southeastern Louisiana...
* Until 315 PM CDT
* At 1209 PM CDT, the public reported flash flooding across the
warned area. Up to three inches of rain have already fallen. Flash
flooding is already occurring.
* Some locations that will experience flooding include...
New Orleans, Metairie, Chalmette, East New Orleans, Timberlane,
Harvey, Marrero, Belle Chasse, Jefferson, Gretna, Westwego, Violet,
Terrytown, Meraux, Arabi, Bridge City, Poydras and Lakefront
Airport.
Additional rainfall amounts of 2 to 4 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 2987 8992 2989 8994 2990 8999 2989 8999
2990 9001 2988 9002 2988 9004 2993 9015
3002 9021 3008 8992 2993 8979 2987 8989
$$
MJH2 follow-up statements
242
WGUS74 KLIX 021819
FFSLIX
Flash Flood Statement
National Weather Service New Orleans LA
119 PM CDT MON OCT 2 2017
LAC051-071-087-022015-
/O.CON.KLIX.FF.W.0039.000000T0000Z-171002T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Bernard LA-Orleans LA-Jefferson LA-
119 PM CDT MON OCT 2 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR
NORTHWESTERN ST. BERNARD...SOUTHWESTERN ORLEANS AND NORTH CENTRAL
JEFFERSON PARISHES...
At 118 PM CDT, emergency management reported flash flooding in
numerous portions of the warned area. Up to three inches of rain
have already fallen. Flash flooding is already occurring.
Some locations that will experience flooding include...
New Orleans, Metairie, Chalmette, East New Orleans, Timberlane,
Harvey, Marrero, Belle Chasse, Jefferson, Gretna, Westwego, Violet,
Terrytown, Meraux, Arabi, Bridge City, Poydras and Lakefront Airport.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 2987 8992 2989 8994 2990 8999 2989 8999
2990 9001 2988 9002 2988 9004 2993 9015
3002 9021 3008 8992 2993 8979 2987 8989
$$
MJH687
WGUS54 KLIX 021959
FFWLIX
LAC051-071-087-022115-
/O.EXT.KLIX.FF.W.0039.000000T0000Z-171002T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
259 PM CDT MON OCT 2 2017
The National Weather Service in New Orleans has extended the
* Flash Flood Warning for...
Northwestern St. Bernard Parish in southeastern Louisiana...
Southwestern Orleans Parish in southeastern Louisiana...
North central Jefferson Parish in southeastern Louisiana...
* Until 415 PM CDT
* At 257 PM CDT, emergency management reported flash flooding across
the warned area. Up to three inches of rain have already fallen.
Flash flooding is already occurring. Rainfall is starting to
diminish but warning extension is for ongoing flooding.
* Some locations that will experience flooding include...
New Orleans, Metairie, Chalmette, East New Orleans, Timberlane,
Harvey, Marrero, Belle Chasse, Jefferson, Gretna, Westwego, Violet,
Terrytown, Meraux, Arabi, Bridge City, Poydras and Lakefront
Airport.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 2987 8992 2989 8994 2990 8999 2989 8999
2990 9001 2988 9002 2988 9004 2993 9015
3002 9021 3008 8992 2993 8979 2987 8989
$$
MJHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 8:33 AM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Oct 2, 8:33 AM CDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
833 AM CDT Mon Oct 2 2017
...SOUNDING DISCUSSION...
Despite rain cooled air at the surface this morning, we have the
return of tropical easterly flow. PW is back up well above average
at 2.3 inches. Winds are strong at 30 kts from the east by 1000
feet then become more southeast with height. The wind switches to
westerly above 500 mb. Expect gusty winds today, especially in the
tropical showers across the southern half of the area.
Krautmann
&&
.PREV DISCUSSION... /issued 346 AM CDT Mon Oct 2 2017/
SHORT TERM...
Not a lot of changes to make to ongoing fcast. Winds have been on
target with most observing sites showing 25-30kt with gusts to
gale force over open gulf waters while winds are much weaker but
still breezy over land areas mainly near the coast from 15-20mph
with higher gusts. This is leading to a rapid piling of water
along the shorelines and tides are responding as expected.
Some interesting things will show today as the current open weak
tropical wave makes its way west. Moisture will be transported
northward where it will move over drier air in the boundary layer.
The dry air is nosing in from the southern Appalachians. This is
causing evap cooling to take place where the lower dew pt temps
are able to take hold which will be over at least the northern
half of the area. Cloud cover and evap cooling should help keep
temps in the 80s areawide. Breezy conditions will also keep the
column ventilated and well mixed each day. This will help dry the
majority of moisture that is brought into the area. And it should
also keep most rainfall over the southern portion of the area.
Winds will continue to be breezy through much of the week as the
east coast high remains well anchored and strong. This will
interact with the broad scale weakness over the southern gulf and
western Caribbean to keep these winds and tide levels heightened
for a few more days.
Winds and tide levels should start to slowly abate starting
Thursday as a sfc high begins to wedge itself into the area by the
end of the week.
In the extended portion of the fcast, there looks to be another
surge of cool dry air from a cold front that moves south from
Canada the start of next week. There is some credibility to this
as the pattern should become quite amplified as has been occurring
quite frequently lately as we transition from summer to winter.
AVIATION...
Isolated to scattered showers over SE Louisiana coastal waters will
track northwest this morning possibly affecting KHUM, KMSY, KNEW and
KGPT by 10z this morning. As a result, will maintain or us VCSH in
TAF forecast. Expect conditions to begin deteriorating to MVFR as
showers spread from southeast to northwest later in the morning.
Heavier showers could reduce cigs and vsybs below what is currently
advertised, but would likely occur between 16z and 23z today and
decrease threat after 02z Tuesday. 18
MARINE... An inverted trough over the north central Gulf of Mexico
will continue to track northwest this morning. Pressure gradient
will remain tight as a building high pressure to the northeast will
maintain strong easterly winds through mid week. Small Craft
Advisories remain in effect for all coastal waters of southeast
Louisiana and Mississippi through Tuesday and will likely be
expanded as strong winds are expected to persist through mid week.
Some fluctuations in wind speeds below small craft advisory criteria
are possible. However, seas are expected to meet advisory criteria
due to swells.
The strong easterly winds will also result in tides rising 1 to 2
feet above normal with a few places possibly seeing tides as high as
2.5 feet above normal. The highest water levels are expected Monday
and Tuesday during the times of high tide.
DECISION SUPPORT...
DSS code: Blue.
Deployed: None.
Activation: None.
Activities: Monitoring potential for moderate impacts across coastal
areas as disturbance moves through the northern Gulf.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby tropical
events; HazMat or other large episodes.
Red = Full engagement for Moderate risk of severe and/or
direct tropical threats; Events of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 80 70 85 66 / 40 20 20 10
BTR 83 74 86 68 / 60 30 30 10
ASD 83 74 85 68 / 70 40 30 10
MSY 84 77 85 74 / 80 50 40 10
GPT 81 74 84 70 / 70 40 20 10
PQL 81 72 84 67 / 60 30 10 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Coastal Flood Advisory until 1 PM CDT Tuesday for LAZ040-050-058-
060>062-064-066>070-072.
GM...Small Craft Advisory until 7 PM CDT Tuesday for GMZ536-538-550-
552-555-557-570-572-575-577.
Small Craft Advisory until 7 AM CDT Tuesday for GMZ530-532-534.
MS...Coastal Flood Advisory until 1 PM CDT Tuesday for MSZ080>082.
GM...Small Craft Advisory until 7 PM CDT Tuesday for GMZ538-550-552-
555-557-570-572-575-577.
Small Craft Advisory until 7 AM CDT Tuesday for GMZ532-534.
&&Hazardous weather outlook, Oct 2, 5:45 AM CDT, 6 hours 24 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 545 AM CDT Mon Oct 2 2017 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-022245- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 545 AM CDT Mon Oct 2 2017 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...Today and Tonight There will be a threat of locally heavy rainfall that may result in ponding of water in low lying and poor drainage areas today through this evening. At this time, severe weather is not anticipated today or tonight. Strong easterly flow over the coast and coastal waters will cause a few issues over the coastal waters and along Southeast Louisiana and Mississippi coasts today and tonight. Small craft advisories remain in effect for all coastal waters, sounds and tidal lakes today and tonight. A coastal flood advisory remains in effect for all coastal and lakeshore locations. Tide levels of 1 to 2 feet above normal are expected which may result in minor inundation and nuisance flooding in the lowest lying areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Small craft advisories will remain posted for all coastal waters through Tuesday morning but may be extended into Wednesday. A coastal flood advisory will continue for all coastal locations through midday Tuesday. All coastal areas are expected to have tide levels of 1 to 2 feet above normal with the highest tide values of 2 to 2.5 feet above normal expected along east-facing shores on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 10:57 PM CDT | Special Marine Warning | LIX | 63 min | |
| Oct 2, 11:16 AM CDT | Areal Flood Advisory | LIX | Jefferson, Orleans, Plaquemines, Saint Bernard | 3 hr |
| Oct 2, 1:23 PM CDT | Areal Flood Advisory | LIX | Jefferson, Orleans, Plaquemines, Saint Bernard | 3 hr |
| Oct 2, 1:32 PM CDT | Special Marine Warning | LIX | 58 min | |
| Oct 2, 4:13 PM CDT | Areal Flood Advisory | LIX | Jefferson, Orleans, Plaquemines, Saint Bernard | 3 hr |
| Oct 2, 5:53 PM CDT | Special Weather Statement | LIX | Saint Tammany | 52 min |
Nearby
Flash Flood Warnings in Louisiana, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.